Colorado, 2011

Damaging Winds in Colorado, June 28, 2011

June 28, 2011 · NWS PUB · 4 events in 2 counties and zones

Thunderstorm winds gusting in excess of 60 mph were noted over and near Colorado Springs. and 6600 households lost power for a time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorm winds gusting in excess of 60 mph were noted over and near Colorado Springs. Tree limbs were brought down...and 6600 households lost power for a time. An intense microburst struck a hay barn around 3 miles southwest of Holly...in eastern central Prowers County...destroying the barn and damaging farm implements and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 28, 1:41 PM MST, 2 hours earlier.

Area forecast discussion, Jun 28, 1:41 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT TUE JUN 28 2011

.SHORT TERM...

(TONIGHT AND WEDNESDAY)

...HIGH FIRE DANGER MOUNTAINS AND ADJACENT PLAINS THIS EVENING AND
AGAIN ON WEDNESDAY...
...SEVERE THUNDERSTORM POTENTIAL PORTIONS OF THE SOUTHEAST PLAINS
THIS EVENING...

SOME MEAGER MID/HIGH LEVEL MONSOON MOISTURE HAS BEEN WORKING
EASTWARD INTO WESTERN PORTIONS OF THE AREA THIS AFTERNOON.
MEANWHILE...OLD FRONTAL BOUNDARY IS WORKING ITS WAY NORTHWARD OFF
THE RATON RIDGE FIRING OFF THUNDERSTORMS ALONG THIS BOUNDARY.  DEW POINTS
HAVE BEEN SLOWLY DROPPING ACROSS THE MOUNTAINS AND VALLEYS...WITH
WINDS AND RHS NEARING RED FLAG CRITERIA AS OF 19Z FOR MOST
AREAS...AND ALREADY HITTING RED FLAG AT ALS AND LXV.  A COUPLE CDOT
SENSORS IN HUERFANO COUNTY ALONG I-25 ARE ALSO HITTING
CRITERIA...AND EXPECT COUPLE MORE HOURS THESE CONDITIONS WILL
BECOME MORE WIDESPREAD. THUS...WILL BE KEEPING THE RED FLAG WARNING
GOING THROUGH 9 PM THIS EVENING.  STARTING TO SEE SOME CUMULUS BUILD
UPS ACROSS THE WESTERN MTS AND NORTHERN/SOUTHERN PORTIONS OF THE
SAN LUIS VALLEY AND THESE COULD ALSO PRODUCE SOME ISOLATED DRY
LIGHTNING (I.E. GUSTY WINDS AND LIGHTNING BUT NOT ENOUGH RAINFALL TO
WET FUELS).

OUT EAST...QUESTION FOR THIS EVENING IS SEVERE POTENTIAL.  DEW
POINTS HAVE BEEN HOLDING STEADY IN THE LOWER TO MID 40S ACROSS THE
I-25 CORRIDOR...AND IN THE LOWER TO MID 50S TO THE EAST. SOUTHERLY
WINDS HAVE BEEN GUSTING TO AROUND 30 TO 35 MPH ACROSS THE
PLAINS...WHICH CONTINUES TO TAP SOME LOWER TO MID 50 DEW POINTS
ACROSS THE OK/TX PANHANDLE AND NE NM.  MODELS DIFFER ON HOW MUCH
DRYING WILL OCCUR ACROSS THE PLAINS TODAY BEHIND THE FRONTAL
BOUNDARY...WHICH WILL AFFECT CAPE AND POTENTIAL FOR SEVERE THUNDERSTORMS.
NAM SPREADS UPPER 30 TO LOWER 40 DEW POINTS ACROSS MOST OF SE
CO...WITH AN AXIS OF 50 DEW POINTS HUGGING THE CO/KS BORDER AREA BY
LATE THIS AFTN/EARLY EVENING.  THIS WOULD PUT AXIS OF HIGHER
CAPES...AROUND 1000 TO 1500 J/KG ACROSS THE FAR EASTERN PORTIONS.
HRRR DEVELOPS CONVECTION ALONG THE FRONTAL BOUNDARY ACROSS CENTRAL
PUEBLO COUNTY...OTERO COUNTY...AND EASTERN LAS ANIMAS COUNTY BY
20-21Z...THEN QUICKLY SPREADS CONVECTION EASTWARD ACROSS THE
REMAINDER OF THE PLAINS THROUGH 00Z-01Z.  DEW POINTS DRY OUT EVEN
MORE SO IN THE HRRR...WITH VALUES FALLING OFF INTO THE 30S TO LOWER
40S ACROSS ALL OF THE PLAINS.  THIS SOLN LIMITS CAPES EVEN MORE.
MEANWHILE...THE GFS HANGS ONTO SOME HIGHER DEW POINTS AND HIGHER
CAPES ACROSS THE FAR EASTERN COUNTIES.  THINK BEST SHOT OF SEVERE
THUNDERSTORMS WILL BE ACROSS CROWLEY...OTERO...KIOWA...BENT...AND
PROWERS...EASTERN LAS ANIMAS AND BACA COUNTIES...TO THE NORTH OF THE
ADVANCING WARM FRONT.  DEEP LAYER SHEARS ARE RUNNING AROUND 30-40
KTS...SO WE COULD SEE SOME SUPERCELL STORM MODES...THOUGH GIVEN THE
HIGH T/TD SPREADS AND RESULTANT HIGH LCLS...MAIN THREATS WOULD BE
LARGE HAIL AND DAMAGING WINDS.  IF DEW POINTS FALL OFF AS FAST AS
HRRR SUGGESTS...THEN SEVERE POTENTIAL COULD BE LIMITED TO AREAS
FARTHER OFF TO THE NORTH AND EAST. THUNDERSTORMS WILL MOVE EASTWARD
INTO KANSAS LATER THIS EVENING.

FOR WEDNESDAY...WILL SEE ANOTHER POTENTIAL RED FLAG DAY FOR THE
MOUNTAINS AND VALLEYS WITH GUSTY WINDS AND LOW RHS.  UPPER RIDGE
AXIS WILL BE SHIFTING EASTWARD AND GRADIENT WILL BE INCREASING
ACROSS THE WESTERN AREAS.  STILL LOOKS LIKE WINDS AND LOW RHS WILL
BE IN PLACE ACROSS THE WESTERN AREAS (SAN LUIS VALLEY...AND THE
SOUTHWEST AND CENTRAL MTS)...THOUGH WINDS LOOK LESS CERTAIN ACROSS
THE EASTERN MOUNTAINS AND PLAINS.  MODELS AGREE IN DEEPENING THE SFC
TROF ACROSS THE PLAINS IN THE AFTERNOON...THOUGH GFS HAS A TIGHTER
SFC PRESSURE GRADIENT...SUGGESTING GUSTY WINDS COULD BE IN PLACE
ACROSS MOST OF THE PLAINS DURING THE LATE AFTERNOON AND EARLY
EVENING AS WELL.  NAM HAS WEAKER SFC PRESSURE GRADIENT AND HENCE
WEAKER WINDS ACROSS THE PLAINS.  HAVE DECIDED TO UPGRADE THE WATCH AREA TO
A RED FLAG WARNING FOR THE MOUNTAINS...VALLEYS...SOUTHERN BORDER
AREAS AND TELLER AND NORTHERN EL PASO COUNTY FOR NOW.    HOWEVER..IF
GFS SFC PATTERN VERIFIES...THEN THIS AREA MAY NEED TO EXPAND
NORTHEASTWARD.  MOST MARGINAL AREAS WILL BE ACROSS TELLER
COUNTY...BUT SINCE THESE AREAS ARE COMING CLOSE TO RED FLAG
TODAY...THINK THAT THEY WILL HAVE A BETTER CHANCE TOMORROW.

OTHERWISE...WEDNESDAY WILL BE HOT AND DRY.  HUMIDITIES WILL BE LOW
ACROSS THE WHOLE DISTRICT...WITH TEMPERATURES BETWEEN 100 AND 105
ACROSS MUCH OF THE SOUTHEAST PLAINS.  THERE WILL BE STILL BE ENOUGH
MID AND HIGH LEVEL MOISTURE FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...WHICH
WILL HEIGHTEN DRY LIGHTNING CONCERNS.  WILL INCLUDE DRY LIGHTNING IN
THE RED FLAG WARNING FOR WEDNESDAY. -KT

.LONG TERM...

(WEDNESDAY NIGHT THROUGH TUESDAY)

...SUMMER TIME IS HERE...

MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED WITH CONTINUED HOT
CONDITIONS. AN UPPER LEVEL TROUGH WILL BE SHIFTING EAST ACROSS THE
GREAT BASIN...AND TRACK NORTHEAST INTO WYOMING WEDNESDAY NIGHT
THROUGH THURSDAY. THE MAIN IMPACT OF THIS UPPER LEVEL TROUGH WILL
BE VERY DANGEROUS FIRE WEATHER CONDITIONS FOR MOST OF SOUTHERN
COLORADO THURSDAY AFTERNOON AND EVENING. SOUTHWESTERLY FLOW AROUND
THE BASE OF THE TROUGH IS FORECAST TO INCREASE BY LATE MORNING
WITH WIDESPREAD WIND GUSTS OF 30 TO 40 MPH EXPECTED. HUMIDITY VALUES
ARE EXPECTED TO FALL INTO THE LOWER TEENS...WHICH WILL COMBINE
WITH THE STRONG GUSTY WINDS AND CRITICALLY DRY FUELS TO PRODUCE
THE VERY DANGEROUS FIRE WEATHER CONDITIONS. LOCATIONS OVER THE SAN
LUIS VALLEY...THE EASTERN MOUNTAINS AND ALL OF THE EASTERN PLAINS
WILL SEE THESE CRITICAL CONDITIONS. THERE REMAINS SOME UNCERTAINTY
OVER THE CENTRAL MOUNTAINS AT THIS TIME BUT WILL KEEP THEM IN THE
FIRE WEATHER WATCH FOR NOW. THE OTHER MAIN CONCERN WILL BE THE
POTENTIAL FOR THUNDERSTORMS OVER THE HIGHER TERRAIN THURSDAY
AFTERNOON AND EVENING. LACK OF MOISTURE WILL LIKELY LEAD TO DRY
THUNDERSTORMS WITH LITTLE PRECIPITATION EXPECTED WITH STORMS THAT
DO DEVELOP. THIS ONLY INCREASES THE FIRE WEATHER THREAT ON
THURSDAY. AFTERNOON HIGH TEMPERATURES WILL BE VERY HOT WITH MID
100S EXPECTED FOR MOST OF THE PLAINS THURSDAY AFTERNOON.

MODELS IN GOOD AGREEMENT WITH A FRONT DROPPING SOUTH ACROSS THE
PLAINS THURSDAY NIGHT. BOTH THE NAM AND GFS ARE DEVELOPING
CONVECTION AFTER 00Z/FRI ALONG THE FRONT AS IT DROPS SOUTH. EXPECT
ANY THUNDERSTORMS THAT DO DEVELOP ALONG THE FRONT TO DROP
SOUTHEAST ACROSS THE PLAINS THROUGH 09Z/FRI WITH CLEARING
CONDITIONS BEHIND IT.

BY FRIDAY THE UPPER LEVEL TROUGH EJECTS INTO THE NORTHERN PLAINS
WITH HIGH PRESSURE BUILDING NORTH INTO COLORADO INTO EARLY NEXT
WEEK. THIS WILL BRING A MONSOONAL PATTERN TO THE REGION WITH
INCREASED SOUTHERLY FLOW DRAWING MOISTURE NORTHWARD THROUGH THE
WEEKEND. FRIDAY WILL BE A BIT COOLER ALTHOUGH STILL HOT WITH HIGHS
IN THE MID TO UPPER 90S. THUNDERSTORMS LOOK TO REMAIN SPOTTY IN
NATURE AND CONFINED TO THE HIGHER TERRAIN FRIDAY AFTERNOON WITH
SOME SPREAD INTO THE PLAINS THROUGH THE EVENING. THE SOUTHERLY
FLOW ACROSS THE REGION BRINGS INCREASED MOISTURE EACH DAY THROUGH
THE EARLY PART OF NEXT WEEK WITH BETTER CHANCES FOR THUNDERSTORMS
FOR MOST OF SOUTHERN COLORADO. HIGHS WILL CONTINUE TO BE HOT WITH
HIGHS IN THE 90S INTO EARLY NEXT WEEK.  MOZLEY

&&

.AVIATION...

VFR CONDITIONS EXPECTED AT TAF SITES...THOUGH COULD SEE
A BRIEF WINDOW FOR -TSRA AT KCOS AND KPUB.  GIVEN ISOLATED NATURE TO
THESE WILL KEEP MENTION OF VCTS IN TAFS FOR NOW.  GUSTY SOUTHWEST
WINDS WILL CONTINUE AT KALS WITH GUSTS TO 25 TO 30 KTS THROUGH 02Z.
ON WEDNESDAY...WINDS WILL INCREASE FROM THE SOUTH AGAIN DURING THE
AFTERNOON GENERALLY 10-15 KTS FOR KCOS AND KPUB.  KALS WILL SEE A
RETURN OF GUSTY SOUTHWEST WINDS 15-25 KTS BY AROUND 18Z.  HIGH BASED
-TSRA WILL BE POSSIBLE...ESPECIALLY ACROSS THE MTS BY AFTERNOON.
THESE WILL BE MAINLY DRY...WITH VFR CIGS AND THE POTENTIAL OF
PRODUCING GUSTY WINDS AND LOW HUMIDITY LEVELS.  -KT

&&

.FIRE WEATHER...

GUSTY WINDS AND LOW HUMIDITIES WILL BE IN PLACE ACROSS THE
MOUNTAINS...VALLEYS AND ADJACENT I-25 CORRIDOR THROUGH THIS
EVENING.  ISOLATED DRY LIGHTNING WILL ALSO BE POSSIBLE ACROSS THESE
AREAS.

FOR WEDNESDAY...UPPER RIDGE AXIS WILL SHIFT EAST OF THE AREA...AND
WITH INCREASING WINDS ALOFT...COMBINED WITH LOW PRESSURE DEVELOPING
ACROSS WESTERN KANSAS...THIS SHOULD CAUSE WINDS TO INCREASE ACROSS
THE MOUNTAINS VALLEYS...AND THE PALMER AND RATON RIDGES AS WELL AS
BACA COUNTY.  HAVE HOISTED A RED FLAG WARNING FOR THESE AREAS.
WHILE RHS SHOULD BE CRITICAL FOR ALL AREAS...WINDS LOOK TO COME UP
JUST SHY OF RED FLAG CRITERIA (GUSTS TO 25 MPH FOR 3 HOURS OR MORE)
ACROSS THE REMAINDER OF SOUTHEAST PLAINS FROM SOUTHERN EL
PASO...PUEBLO COUNTIES...AND POINTS EASTWARD.  THERE ARE SOME
DISCREPANCIES BETWEEN FORECAST MODELS AS TO HOW QUICKLY WINDS MAY
INCREASE ACROSS THE PLAINS...AND ITS POSSIBLE THAT CRITICAL FIRE
WEATHER CONDITIONS COULD SPREAD EASTWARD IF THE SURFACE LOW DEEPENS
MORE QUICKLY ACROSS WESTERN KANSAS.  PLEASE MONITOR THE LATEST
FORECASTS ON THIS DEVELOPING SITUATION.   OTHERWISE...DRY LIGHTNING
WILL BE A CONCERN...ESPECIALLY FOR THE WESTERN MOUNTAINS.

SOUTHWESTERLY FLOW IS FORECAST TO INCREASE ON THURSDAY MORNING
WITH WIDESPREAD DANGEROUS FIRE WEATHER CONDITIONS EXPECTED
THURSDAY AFTERNOON AND EVENING. WINDS WILL GUST IN THE 30 TO 40
MPH RANGE THURSDAY AFTERNOON WHILE HUMIDITY VALUES ARE EXPECTED TO
FALL INTO THE LOWER TEENS. LOCATIONS OVER THE SAN LUIS
VALLEY...THE EASTERN MOUNTAINS AND ALL OF THE EASTERN PLAINS WILL
SEE THESE DRY AND WINDY CONDITIONS.  IN ADDITION...THUNDERSTORMS
ARE FORECAST TO DEVELOP OVER THE HIGHER THURSDAY AFTERNOON. LACK
OF MOISTURE WILL KEEP THUNDERSTORMS DRY WITH DRY LIGHTNING BEING A
HIGH CONCERN...ESPECIALLY FOR THE CENTRAL AND EASTERN MOUNTAINS.
-KT/MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR COZ220>222-224>237.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-222-224-
225-229-230-233.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT WEDNESDAY FOR COZ220>222-
224>226-229-230-233-237.

&&

31/88
Hazardous weather outlook, Jun 28, 2:39 PM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT TUE JUN 28 2011

COZ058>089-093>099-292145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
339 PM MDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...ALONG AND EAST OF INTERSTATE 25. LARGE HAIL UP TO 1.5
INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN
THREATS FROM THE STRONGEST STORMS. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE ACROSS CROWLEY...OTERO...KIOWA...BENT...AND PROWERS
COUNTIES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF
SOUTH CENTRAL AND SOUTHEAST COLORADO THROUGH THIS EVENING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ERRATIC GUSTY WINDS UP
TO 50 MPH...AND LIGHTNING...BUT LITTLE OR NO RAINFALL.

DRY FUELS...GUSTY WINDS...LOW HUMIDITY...AND ISOLATED DRY LIGHTNING
WILL CONTRIBUTE TO HIGH FIRE DANGER ACROSS MOST OF THE
MOUNTAINS...VALLEYS AND ADJACENT SOUTHERN INTERSTATE 25 CORRIDOR THIS
AFTERNOON AND EVENING. SOUTH TO SOUTHWEST WINDS WILL INCREASE FROM 15 TO
25 MPH WITH GUSTS UP TO 30 MPH AT TIMES. LOCAL GUSTS UP TO 50 MPH
WILL BE POSSIBLE NEAR HIGH BASED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COMBINATION OF GUSTY WINDS...LOW HUMIDITIES...AND DRY LIGHTNING
WILL KEEP THE FIRE DANGER HIGH THROUGH AT LEAST THURSDAY...WITH
THURSDAY POSSIBLY BEING A DAY OF EXTREME FIRE WEATHER CONDITIONS.
ON FRIDAY...A COOL FRONT IS EXPECTED TO MOVE INTO THE AREA POSSIBLY
BRINGING SOME RELIEF IN THE FIRE DANGER. HOWEVER...CONDITIONS WILL
STILL BE CLOSE TO DANGEROUS LEVELS AT TIMES RIGHT ON THROUGH MONDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE JUST
ABOUT EVERY DAY WEDNESDAY THROUGH MONDAY. WITH THE ATMOSPHERE BEING
SO HOT AND DRY...PRIMARY STORM THREATS ARE EXPECTED TO BE
LIGHTNING AND WIND GUSTS TO AROUND 50 MPH. HOWEVER...THERE COULD
BE A SEVERE STORM OR TWO MIXED IN AT TIMES...PRODUCING WIND GUSTS
TO AROUND 60 MPH OR MORE AND HAIL UP TO AN INCH OR MORE IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE SOUTHEAST
PLAINS.

31/88

In the hours before

Special weather statement, Jun 28, 2:49 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT TUE JUN 28 2011

COZ086-088-093-282215-
LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY
BELOW 6300 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500
FT-
349 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF DELHI...OR 35 MILES
SOUTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL OTERO
COUNTY AND SOUTHEASTERN PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK
Special weather statement, Jun 28, 3:20 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT TUE JUN 28 2011

COZ084-085-282245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
420 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF WEAK THUNDERSTORMS NEAR PETERSON AFB...OR 6 MILES
SOUTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLACK FOREST.
  EAST CENTRAL COLORADO SPRINGS.
  FALCON.
  SCHRIEVER AFB.
  PEYTON.
  ELLICOTT.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 28, 3:23 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     2 S PETERSON AFB        38.80N 104.70W
06/28/2011  M52 MPH          EL PASO            CO   TRAINED SPOTTER

            COLORADO SPRINGS AIRPORT.

&&

KT
Local storm report, Jun 28, 3:24 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
424 PM MDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     2 S PETERSON AFB        38.80N 104.70W
06/28/2011  M52.00 MPH       EL PASO            CO   ASOS

            COLORADO SPRINGS AIRPORT.

&&

KT
Special weather statement, Jun 28, 3:32 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT TUE JUN 28 2011

COZ097>099-282315-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT
COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
432 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN BACA COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...SPRINGFIELD.
  SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 15 MILES NORTH OF SPRINGFIELD...WHICH
WAS MOVING TOWARD THE EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  TWO BUTTES.

WINDS AROUND 50 MPH AND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
WILD FIRE STARTS WILL BE POSSIBLE WITH ANY LIGHTNING STRIKES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 28, 3:34 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
434 PM MDT TUE JUN 28 2011

COZ086-282300-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
434 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...PUEBLO.

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PUEBLO...WHICH WAS MOVING TOWARD THE EAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  EXTREME EAST CENTRAL PUEBLO.
  BLENDE.
  PUEBLO DEPOT.
  BOONE.
  AVONDALE.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 28, 3:41 PM MST
Where
El Paso County, Colorado Spgs
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -104.820

Thunderstorm Wind, El Paso

When
June 28, 4:04 PM MST
Where
El Paso County, 8.98 mi S of Ellicott
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.710, -104.390

Thunderstorm Wind, El Paso

When
June 28, 4:13 PM MST
Where
El Paso County, 5.98 mi SW of Yoder
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -104.300

Thunderstorm Wind, Prowers

When
June 28, 4:30 PM MST to 4:31 PM MST
Where
Prowers County, 2.8 mi SW of Holly
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
38.021, -102.156

A microburst destroyed a hay barn. The debris damaged two vehicles...a tractor...baler...swather...and stack wagon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327465, 327467, 327468, 332395.